Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Fort Worth, TX

May 27, 2004Collin County, Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 27, 2004, 7:45 PM CDT for Collin County, Dallas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:45 PM CDT (00:45 UTC)
Expired
May 27, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Collin County, TX, Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 67 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 280047
FFWFTW
TXC085-113-280400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN COLLIN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1100 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN APPROACHING DALLAS...AND 
  SOUTHERN COLLIN COUNTIES. SPOTTERS REPORTED FLOODING IN LEWISVILLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE ADDISON...ALLEN...BALCH
  SPRINGS...CARROLLTON...COCKRELL HILL...COPPELL...DALLAS...DESOTO...
  FAIRVIEW...FARMERS BRANCH...FARMERSVILLE AND FRISCO

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. EXCESSIVE RUNOFF FROM THESE APPROACHING STORMS WILL CAUSE 
FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3258 9700 3258 9655 3302 9654 3301 9631
          3323 9630 3324 9681 3299 9683 3299 9702

$$

25
2 follow-up statements
000 
WGUS74 KFWD 280215
FFSFTW
TXC085-113-280400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CDT THU MAY 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS...AND NORTHERN COLLIN 
COUNTIES UNTIL 1100 PM CDT...

THE CLUSTER OF THUNDERSTORMS THAT BROUGHT HEAVY RAIN TO THE 
METROPLEX CONTINUES TO PUSH OFF TO THE EAST. EVEN THOUGH WIDESPREAD 
HEAVY RAINS HAVE ENDED...FURTHER THUNDERSTORM DEVELOPMENT TO THE 
WEST MAY BRING MORE RAIN TO THE AREA OVERNIGHT. THIS COULD 
EXACERBATE THE FLOODING PROBLEMS FROM THE HEAVY RAINS EARLIER THIS 
EVENING. ANY ADDITIONAL RAINFALL WILL CONTINUE TO RUNOFF AND COULD 
CAUSE SOME ADDITIONAL FLOODING PROBLEMS THROUGH 11 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. EXCESSIVE RUNOFF FROM THESE APPROACHING STORMS WILL CAUSE 
FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE 
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3301 9652 3259 9655 3256 9702 3301 9704
          3301 9687 3321 9683 3322 9632 3302 9632

$$

25
000 
WGUS74 KFWD 280404
FFSFTW
TXC085-113-280415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 PM CDT THU MAY 27 2004

...THE FLASH FLOOD WARNING FOR DALLAS...AND SOUTHERN COLLIN 
COUNTIES...WAS ALLOWED TO EXPIRE AT 1100 PM...

DESPITE THE EXPIRATION OF THE FLASH FLOOD WARNING...ONGOING NUISANCE 
FLOODING OF LOW-LYING AREAS MAY LINGER. WITH ADDITIONAL THUNDERSTORM 
DEVELOPMENT STILL POSSIBLE OVERNIGHT...FURTHER FLOODING ISSUES MAY 
OCCUR.

MOTORISTS SHOULD STILL EXERCISE CAUTION...PARTICULARLY AT NIGHT WHEN 
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOST FLOOD DEATHS 
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR 
OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3299 9658 3259 9655 3257 9698 3298 9700
          3300 9683 3327 9681 3326 9635 3301 9632

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 5:55 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 27, 5:55 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT THU MAY 27 2004

.DISCUSSION...
555 PM AVIATION DISCUSSION.  STRONG TO SEVERE STORMS MOVING INTO
SOUTHERN TARRANT COUNTY ATTM WITH HAIL UP TO SIZE OF NICKELS.  THIS
STORM SHOULD PASS JUST SOUTH OF DFW ABOUT 640 PM...AND PROBABLY HIT
DAL ABOUT 645 PM.  WILL ISSUE AIRPORT ADVSY IF STORM CONTINUES SVR.
OTHER SEVERE STORMS IN EASTERN PALO PINTO AND EASTERN EASTLAND
COUNTIES COULD AFFECT THE DFW AREA DURING THE NEXT THREE HOURS. 59

&&

.DISCUSSION...
EVOLUTION OF CONVECTION TONIGHT IS FAR FROM CERTAIN AS SHRA/TSRA
HAVE BEEN GOING ON ACROSS W TEXAS MOST OF THE DAYLIGHT HOURS. WHILE
THE STORMS HAVE SHOWN A GENERAL INCREASE IN INTENSITY DURING THE
PAST HOUR...THEY ARE ALSO WORKING ACROSS A RELATIVELY WORKED OVER
AIR MASS...AS COMPARED TO A STRONGLY CAPPED AREA WITH GOOD
INSOLATION. VAPOR CHANNEL CONTINUES TO SHOW H5 PVA WORKING SLOWLY
ACROSS CENTRAL NM...WHILE THE DRY LINE WAS ROUGHLY BETWEEN KCDS AND
KSPS SWWD TO NEAR KABI. WE WILL OPT TO KEEP MENTION OF SEVERE
THUNDERSTORMS THIS EVENING...BUT CONFIDENCE NOT AS HIGH AS
PREVIOUSLY THOUGHT. STILL...GIVEN THE EXPECTED STRENGTH OF THE H5
SHORT WAVE AND THE FORECAST CAPE...JUST CAN NOT RULE OUT SOME
DAMAGING WINDS WITH A FEW STORMS. RAIN CHANCES LOOK PRETTY DECENT SO
WILL GO WITH LIKELY TO CAT POPS NW TONIGHT. WILL BLEND MOS NUMBERS
AS THEY LOOK REASONABLE ATTM.

SHORTWAVE TO WORK EAST OF N TEXAS TOMORROW MORNING AND SAT LOOKS TO
BE DRY. CENTRAL U.S. TROUGH STILL LOOKS TO BRING A COLD FRONT INTO N
TEXAS ON SUNDAY...BUT UPPER LEVEL ENERGY WILL REMAIN WELL NORTH OF
THE REGION. STILL COULD SEE SOME STORMS WITH THIS FEATURE SO WILL
KEEP PRECIP CHANCES GOING THEN. RAIN CHANCES LOOK TO CONTINUE INTO
NEXT WEEK AS NW FLOW LINGERS ACROSS CENTRAL U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  88  72  88 /  70  10  10  10
WACO, TX               72  91  72  91 /  50  10  10  10
PARIS, TX              69  86  70  87 /  70  40  20  10
DENTON, TX             69  87  71  88 /  80  10  10  10
MCKINNEY, TX           70  87  71  88 /  70  20  10  10
DALLAS, TX             71  88  72  89 /  60  10  10  10
TERRELL, TX            71  88  72  89 /  50  20  10  10
CORSICANA, TX          72  90  71  90 /  50   0  10  10
TEMPLE, TX             72  93  71  91 /  50  10  10  10
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, May 27, 6:30 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT THU MAY 27 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
630 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF
AN ATHENS...HILLSBORO...TO GOLDTHWAITE LINE. HAIL TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS THAT DEVELOP. SCATTERED STORMS ARE POSSIBLE ACROSS
THE REST OF THE NORTH TEXAS TONIGHT...BUT THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
WILL PRESENT WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...
ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT NORTH TEXAS LATE SUNDAY
INTO MEMORIAL DAY. MANY UNCERTAINTIES STILL EXIST ON EVOLUTION...
TIMING AND STRENGTH OF THIS SYSTEM. AT THIS TIME...SEVERE WEATHER
COULD BE POSSIBLE...ESPECIALLY BETWEEN I-20 AND THE RED RIVER...
WHERE WIND SHEAR ALOFT AND LIFT WOULD BE THE STRONGEST. WE URGE
PERSON VACATIONING OR TRAVELING ACROSS NORTH TEXAS TO CONTINUE
MONITORING FUTURE FORECASTS AND OUTLOOKS ON THIS DEVELOPING WEATHER
SITUATION LATER THIS MEMORIAL DAY WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTHWEST OF AN ATHENS...HILLSBORO...TO
GOLDTHWAITE LINE THIS EVENING.

79

In the hours before

Local storm report, May 27, 6:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
652 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0615 PM     HAIL            DE LEON                  32.11N  98.54W
05/27/2004  0.88 INCH       COMANCHE            TX   LAW ENFORCEMENT

            NICKEL HAIL IN DE LEON
Local storm report, May 27, 7:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
731 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG    DUBLIN                   32.09N  98.34W
05/27/2004                  ERATH               TX   LAW ENFORCEMENT

            POWER LINES AND TREES BLOWN DOWN
Local storm report, May 27, 7:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
733 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG    STEPHENVILLE             32.22N  98.22W
05/27/2004                  ERATH               TX   LAW ENFORCEMENT

            POWER LINES AND TREES BLOWN DOWN
Local storm report, May 27, 7:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG    MILLSAP                  32.75N  98.01W
05/27/2004                  PARKER              TX   TRAINED SPOTTER

            *** 2 INJ *** MOBILE HOME DESTROYED AT FM ROUTE 113, 2
            MINOR INJURIES
Local storm report, May 27, 7:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG    MILLSAP                  32.75N  98.01W
05/27/2004                  PARKER              TX   TRAINED SPOTTER

            ROOF TORN OFF HOUSE.
Local storm report, May 27, 7:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG    WEATHERFORD              32.76N  97.77W
05/27/2004                  PARKER              TX   TRAINED SPOTTER

            POWER LINES AND TREES DOWNED FROM MILLSAP TO
            WEATHERFORD.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:06 PM CDTFlash Flood WarningFWDTarrant3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.